Real zeros and partitions without singleton blocks. (English) Zbl 1321.05014

Summary: We prove that the generating polynomials of partitions of an \(n\)-element set into non-singleton blocks, counted by the number of blocks, have real roots only and we study the asymptotic behavior of the leftmost roots. We apply this information to find the most likely number of blocks. Also, we present a quick way to prove the corresponding statement for cycles of permutations in which each cycle is longer than a given integer \(r\).


05A18 Partitions of sets
05C15 Coloring of graphs and hypergraphs
Full Text: DOI arXiv


[1] Bóna, M., A Walk Through Combinatorics (2011), World Scientific · Zbl 1236.05001
[2] Bóna, M., Introduction to Enumerative Combinatorics (2007), McGraw-Hill · Zbl 1208.05001
[3] Bóna, M., On a balanced property of derangements, Electron. J. Combin., 13, R102 (2006) · Zbl 1112.05008
[4] Brenti, F., Permutation enumeration, symmetric functions, and unimodality, Pacific J. Math., 157, 1, 1-28 (1993) · Zbl 0805.05089
[5] Canfield, E. R., Asymptotic Normality in Binomial Type Enumeration (1975), University of California San Diego, (Doctoral Dissertation)
[6] Canfield, E. R.; Pomerance, C., On the problem of uniqueness for the maximum Stirling numbers of the second kind, Integers, 2, #A01 (2002) · Zbl 1008.11006
[7] Clark, L., Asymptotic normality of the Ward numbers, Discrete Math., 203, 41-48 (1999) · Zbl 1007.11048
[8] Comtet, L., Advanced Combinatorics (1974), D. Reidel Publishing Company · Zbl 0283.05001
[9] Darroch, J. N., On the distribution of the number of successes in independent trials, Ann. Math. Statist., 35, 1317-1321 (1964) · Zbl 0213.44402
[10] de Bruijn, N. G., Asymptotic Methods in Analysis, 102-109 (1981), Dover · Zbl 0556.41021
[11] Harper, L. H., Stirling behavior is asymptotically normal, Ann. Math. Statist., 38, 410-414 (1967) · Zbl 0154.43703
[12] Laguerre, E., Mémoire pour obtenir par approximation les racines d’une équation algébrique qui a toutes les racines réelles, Nouv Ann Math 2e série, 19 (1880), 161-172 and 193-202
[13] Menon, V. V., On the maximum of Stirling numbers of the second kind, J. Combin. Theory Ser. A, 15, 11-24 (1973) · Zbl 0259.05003
[14] Mező, I.; Corcino, R. B., The estimation of the zeros of the Bell and \(r\)-Bell polynomials, Appl. Math. Comput., 250, 727-732 (2015) · Zbl 1328.05005
[15] Rennie, B. C.; Dobson, A. J., On Stirling numbers of the second kind, J. Combin. Theory Ser. A, 7, 116-121 (1969) · Zbl 0174.04002
[16] Sagan, B., Inductive and injective proofs of log concavity results, Discrete Math., 68, 2-3, 281-292 (1998) · Zbl 0658.05003
[17] Samuelson, P., How deviant can you be?, J. Amer. Statist. Assoc., 63, 324, 1522-1525 (1968)
[18] Ward, M., The representation of Stirling’s numbers and Stirling’s polynomials as sums of factorials, Amer. J. Math., 56, 87-95 (1934)
[19] Wilf, H., Generatingfunctionology (1994), Academic Press · Zbl 0831.05001
[20] Wilf, H., Mathematics for the physical sciences, (Reprinting of the 1962 original. Dover Books in Advanced Mathematics (1978), Dover Publications, Inc.: Dover Publications, Inc. New York) · Zbl 0394.00001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.